Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Wichita, KS

August 16, 2017Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:24 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 4:24 PM CDT (21:24 UTC)
Expired
Aug 16, 2017, 5:05 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, KS, Greenwood County, KS

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:29 PM CDTTSTM WND GST 706 W Eureka, KS60 TO 70 MPH WINDS.
Aug 16, 4:46 PM CDTTSTM WND DMGEureka, KSSOME STRUCTURAL DAMAGE, WINDOWS BLOWN OUT TO SOME BUSINESSES. VIA SOCIAL MEDIA.
Aug 16, 4:46 PM CDTTSTM WND DMGEureka, KS70 MPH WINDS DOWNED POWER LINES AND LARGE TREE LIMBS. DAMAGE TO OUTBUILDING.
Aug 16, 4:47 PM CDTTSTM WND DMGEureka, KSWINDOWS AND DOORS BLOWN OUT AT EUREKA HIGH SCHOOL. METAL OUTBUILDING DESTROYED. LARGE TREES UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KICT 162124
SVRICT
KSC015-073-162230-
/O.NEW.KICT.SV.W.0224.170816T2124Z-170816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
424 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  East central Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 530 PM CDT

* At 423 PM CDT, a severe thunderstorm was located 11 miles west of
  Eureka, moving east to northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Eureka, Hamilton, Rosalia, Eureka City Lake and Eureka Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3769 9663 3787 9663 3805 9614 3779 9615
TIME...MOT...LOC 2123Z 248DEG 28KT 3782 9650 

HAIL...1.00IN
WIND...<50MPH
 
$$

KLEINSASSER
2 follow-up statements
988 
WWUS53 KICT 162134
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
434 PM CDT WED AUG 16 2017

KSC015-162144-
/O.CAN.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Butler KS-
434 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2134Z 243DEG 40KT 3790 9630 

$$

KSC073-162230-
/O.CON.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Greenwood KS-
434 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN GREENWOOD COUNTY...

At 434 PM CDT, a severe thunderstorm was located near Eureka, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Eureka, Hamilton, Eureka City Lake and Eureka Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2134Z 243DEG 40KT 3790 9630 

HAIL...0.75IN
WIND...60MPH
 
$$

KLEINSASSER
904 
WWUS53 KICT 162205
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
505 PM CDT WED AUG 16 2017

KSC073-162214-
/O.CAN.KICT.SV.W.0224.000000T0000Z-170816T2230Z/
Greenwood KS-
505 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENWOOD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Greenwood county until 530 pm.

LAT...LON 3791 9652 3805 9614 3779 9615 3771 9652
TIME...MOT...LOC 2203Z 248DEG 28KT 3799 9602 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 16, 2:38 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Wed Aug 16 2017

Convective trends this evening is main concern then precip chances
with next cold front on Friday. A very unstable airmass and strong
deep layer shear resides along/ahead of the cold front moving into
southern Kansas. Towering cumulus were seen on visible satellite
roughly along/just south of the highway 50 corridor where some
deep convection was beginning to blossom on radar which is where
the latest HRRR/RAP develop strong/severe convection during the
late afternoon. Large hail and very efficient heavy rainfall are
expected with the most intense storms through the early evening
with down-burst damaging winds also possible. The going flash
flood watch seems reasonable for this evening/tonight for locales
generally east of greater Wichita. Drier, more stable air will
advect south in the wake of the front for Thursday, though
temperatures will remain rather warm with seasonable values. The
next upper trof will move across the Upper Midwest/western Great
Lakes Friday into Friday night. This will send another modest cold
front south across Kansas. The better chances for precip may come
in the form of elevated convection late Thursday night into
Friday morning for locations west of the Kansas turnpike with
modest chances for surface based storms with the front late Friday
across southern and eastern Kansas. Dry weather is still expected
for Saturday with temperatures remaining near or slightly above
seasonal climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 238 PM CDT Wed Aug 16 2017

Upper ridging will reside across the southern Plains Sunday into
Monday with the main belt of westerlies aloft along the northern
tier of states. There remains general consensus in amplification
of the upper flow regime with troughing across the Great Lakes
by Tuesday into Wednesday. This may allow another weak cold front
to sag south into Kansas with modest precip chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Aug 16 2017

Main aviation concern will be late afternoon/evening storms.

Morning storms are finally pushing out of southeast KS. Cold front
currently stretches from just south of KSLN to between KGBD and
KHUT. This front is expected to continue tracking southeast this
afternoon. Storms are expected to develop along the front in a
couple hours, generally along the KS Turnpike, and track southeast
into the evening hours. If KICT does see storms, it is not
expected to last long, as the front should be southeast of the
area by 21z. KCNU will have the best chance to see more widespread
storms generally after 22z with some severe storms possible.

Some MVFR cigs are in place over central KS behind the front and
are expected to remain in place for at least a couple more hours.
Some of this may try to work into KHUT and KICT after the front
moves through. By 06z, confidence is high that only very far
southeast will have a chance at storms as drier air spills into
the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  67  90 /  40   0  20  20
Hutchinson      64  89  66  90 /  20   0  30  20
Newton          64  88  66  89 /  30   0  20  20
ElDorado        65  88  66  89 /  60   0  10  30
Winfield-KWLD   67  89  68  90 /  60   0  20  20
Russell         60  90  65  93 /  10   0  40  20
Great Bend      61  89  65  92 /  10   0  40  20
Salina          63  90  66  92 /  20   0  30  30
McPherson       63  88  65  90 /  20   0  30  20
Coffeyville     69  88  66  88 /  80  10   0  30
Chanute         68  87  65  87 /  80  10   0  30
Iola            68  86  64  86 /  80   0   0  30
Parsons-KPPF    69  87  66  87 /  80  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ070>072-
093>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with large hail up to golf ball size and
damaging down-burst winds to 65 mph will be possible this evening
across much of south central and southeast Kansas. Locally heavy
rainfall could also result in minor lowland flooding, especially
across the Flint Hills and southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong thunderstorms on Friday into Friday
night.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period, though a locally strong storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly along and east
of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 16, 3:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             TOWANDA                 37.80N 97.00W
08/16/2017  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

KED
Special weather statement, Aug 16, 3:56 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT WED AUG 16 2017

KSZ070-162130-
Greenwood KS-
356 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 430 PM CDT

* At 354 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hamilton, or 6 miles south of
  Madison...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3800 9625 3810 9628 3817 9616 3817 9596
      3799 9596
TIME...MOT...LOC 2056Z 256DEG 20KT 3805 9615

KLEINSASSER
Local storm report, Aug 16, 4:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     ANDOVER                 37.69N 97.14W
08/16/2017                   BUTLER             KS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWNED.

&&

KED
Local storm report, Aug 16, 4:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S MADISON             38.09N 96.14W
08/16/2017  E1.00 INCH       GREENWOOD          KS   TRAINED SPOTTER

&&

KED
Special weather statement, Aug 16, 4:12 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
412 PM CDT WED AUG 16 2017

KSZ069-093-094-162145-
Butler KS-Cowley KS-Elk KS-
412 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 445 PM CDT

* At 411 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Latham, or 15 miles west of
  Howard...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard and Latham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3756 9667 3761 9646 3760 9622 3743 9626
      3739 9662
TIME...MOT...LOC 2112Z 227DEG 35KT 3751 9655

LAWSON
Special weather statement, Aug 16, 4:16 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 PM CDT WED AUG 16 2017

KSZ069-070-162145-
Butler KS-Greenwood KS-
416 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...

* Until 445 PM CDT

* At 414 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  west of Eureka, to 6 miles east of El Dorado, to near Benton...and
  moving east at 25 to 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Leon,
  Rosalia, Santa Fe Lake, El Dorado State Park, Augusta Municipal
  Airport, El Dorado Airport and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3771 9632 3760 9715 3789 9715 3802 9634
TIME...MOT...LOC 2115Z 258DEG 29KT 3787 9646 3782 9675 3775 9711

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:29 AM CDTSpecial Weather StatementICTLincoln, Russell61 min
Aug 16, 4:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Aug 16, 4:55 AM CDTSevere Thunderstorm WarningICTLincoln65 min
Aug 16, 5:02 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice58 min
Aug 16, 5:49 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline56 min
Aug 16, 6:42 AM CDTSpecial Weather StatementICTHarvey, Marion63 min
Aug 16, 8:22 AM CDTSpecial Weather StatementICTChase23 min
Aug 16, 8:23 AM CDTSpecial Weather StatementICTButler37 min
Aug 16, 10:22 AM CDTSpecial Weather StatementICTWilson23 min
Aug 16, 10:46 AM CDTFlash Flood WatchICTAllen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more13 hr
Aug 16, 2:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Aug 16, 2:46 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Aug 16, 3:01 PM CDTAreal Flood WarningICTSedgwick4 hr
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 16, 3:35 PM CDTSpecial Weather StatementICTGreenwood25 min
Aug 16, 3:55 PM CDTSpecial Weather StatementICTLabette35 min
Aug 16, 3:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 16, 4:02 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
Aug 16, 4:12 PM CDTSpecial Weather StatementICTElk33 min
Aug 16, 4:16 PM CDTSpecial Weather StatementICTButler29 min
Aug 16, 4:27 PM CDTSevere Thunderstorm WarningICTElk, Greenwood48 min
Aug 16, 4:37 PM CDTSpecial Weather StatementICTNeosho23 min
Aug 16, 4:45 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
Aug 16, 4:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Aug 16, 5:04 PM CDTSevere Thunderstorm WarningICTWilson, Woodson56 min
Aug 16, 5:12 PM CDTSevere Thunderstorm WarningICTHarper18 min
Aug 16, 5:24 PM CDTSpecial Weather StatementICTGreenwood36 min
Aug 16, 5:26 PM CDTSevere Thunderstorm WarningICTSumner44 min
Aug 16, 5:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Aug 16, 5:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
Aug 16, 5:54 PM CDTSpecial Weather StatementICTCowley36 min
Aug 16, 6:15 PM CDTSpecial Weather StatementICTChautauqua, Cowley30 min
Aug 16, 6:58 PM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.